Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 33, NWS Las Vegas, NV

August 12, 2017Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 12, 2017, 1:50 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 1:50 PM PDT (20:50 UTC)
Expired
Aug 12, 2017, 2:30 PM PDT
In force
40 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 43 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
845 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
2429 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

327 
WUUS55 KVEF 122050
SVRVEF
AZC015-NVC003-122130-
/O.NEW.KVEF.SV.W.0033.170812T2050Z-170812T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
150 PM PDT SAT AUG 12 2017

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  West central Mohave County in northwestern Arizona...
  East central Clark County in southern Nevada...

* Until 230 PM PDT/230 PM MST/

* At 149 PM PDT/149 PM MST/, a severe thunderstorm was located 11
  miles northeast of Cottonwood Cove, or 23 miles east of
  Searchlight, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Temple Bar Campground, Highway 93 between mile marker 25 to 45, 
  Dolan Springs, Pierce Ferry And Antares Roads, Lake Mead National 
  Recreation Area and Temple Bar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mead and Lake Mohave, get away from the water and 
move indoors or inside a vehicle. Remember, lightning can strike out 
to 15 miles from the parent thunderstorm. If you can hear thunder, 
you are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3545 11470 3589 11461 3615 11410 3526 11401
TIME...MOT...LOC 2049Z 256DEG 23KT 3558 11452 

HAIL...1.00IN
WIND...60MPH
 
$$

AA
1 follow-up statement
745 
WWUS55 KVEF 122059
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
159 PM PDT SAT AUG 12 2017

AZC015-NVC003-122130-
/O.CON.KVEF.SV.W.0033.000000T0000Z-170812T2130Z/
Mohave AZ-Clark NV-
159 PM PDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM
PDT/230 PM MST/ FOR WEST CENTRAL MOHAVE AND EAST CENTRAL CLARK
COUNTIES...

At 158 PM PDT/158 PM MST/, a severe thunderstorm was located 10 miles
west of Dolan Springs, or 28 miles east of Searchlight, and is nearly
stationary.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Windy Point Campground, Highway 93 between mile marker 30 and 45, 
Packsaddle Campground, Chloride, Lake Mead National Recreation Area, 
Temple Bar Campground, Dolan Springs, Cottonwood Cove, Pierce Ferry 
And Antares Roads, New Kingman-Butler and Temple Bar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mead or Lake Mohave, get away from the water and 
move indoors or inside a vehicle. remember, lightning can strike out 
to 15 miles from the parent thunderstorm. If you can hear thunder, 
you are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3545 11470 3589 11461 3615 11410 3526 11401
TIME...MOT...LOC 2058Z 256DEG 23KT 3560 11445 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

AA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 10:10 AM PDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 12, 10:10 AM PDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1010 AM PDT Sat Aug 12 2017

.SYNOPSIS...A moist and unstable air mass will hold over southern
Nevada and northwest Arizona today leading to isolated to scattered
thunderstorms. Drier and more stable southwest flow aloft will keep
storm chances confined to northwest Arizona Sunday then dry and a
little cooler conditions can be expected during the coming week as a
low pressure system moves over the western states.
&&

.UPDATE...Scattered showers and thunderstorms continue this morning
mainly across the northern half of Mohave County.  There have been
brief showers around Lake Mead and in Lincoln County as well. These
storms have been moving quickly enough that any flooding would be
very minor and short-lived. The trend in thunderstorm activity
should be downward today as drier air is seen moving in from the
west. Barring a few mountain storms this afternoon, I would expect
the bulk of the thunderstorm activity this afternoon to remain in
Mohave County.
&&

.SHORT TERM...Today through Sunday.

It now appears that showers and thunderstorms should be somewhat
more limited over southern Nevada and southeast California than
Friday as a southwest flow aloft ushers in drier and more stable air
into western Clark County and eastern San Bernardino counties. The
latest low level water vapor imagery depicts a sharp boundary
extending from the eastern Mojave National Preserve up along the
Spring Mountains and up the Lincoln/Nye county borders. The dry air
will make slight eastward progress today and this is indicated by
the latest HRRR model which keeps convection largely over southern
Clark, Mohave and eastern Lincoln counties. I'm not totally
confident in that depiction given that there is not a deep scouring
flow below 10 Kft. Full surface heating through early afternoon may
still produce a thunderstorm or two over the Spring Mountains which
could move across parts of the Las Vegas Valley. In addition, there
is evidently decent dynamic forcing at play given that isolated
thunderstorms have been developing from the eastern arm of Lake Mead
toward the northwest plateau of Mohave County very early this
morning. The dry air mass is forecast to make more progress tonight
and Sunday which should keep thunderstorms confined to northwest
Arizona by Sunday. High temperatures will not change much through
the weekend with readings running a few degrees above normal.

.LONG TERM...Monday through Friday.

Drier southwest flow will be the main story for the long term.
Moisture will shift eastward as a mid latitude trough digs across
the northwest Monday. Though low level moisture will likely stick
around across Mohave County Monday keeping some slight chances for
storms mostly along higher terrain. Drier air will dominant through
most of the the week with no mentionable POPs other than a slight
chance of storms along the Sierra Mountains Friday afternoon. Breezy
to gusty winds can be expected for much of Monday as the upper
trough digs into our area. Strongest winds will likely be across
western San Bernardino County in the evening with speeds in the mid
to upper 20s gusting to around 35-40 mph. Temperatures will slightly
trend upwards hovering around normal through the week with a slight
lull on Tuesday in response to the upper trough passage. Partly
cloudy to mostly clear skies through the week.

&&

.AVIATION...For McCarran...Sufficient moist and unstable air will
remain over southern Nevada for possible thunderstorms developing
over the mountains, but confidence is low on any storms impacting
the terminal directly today. Isolated to scattered thunderstorms can
be expected in the Peach Springs and Mormon Mesa
corridors...especially this afternoon. CIGs should generally remain
above 12kft.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated thunderstorms can be expected primarily across
southern Nevada and northwest Arizona today...especially during the
afternoon. A south wind 10-20 knots will develop across most areas
this afternoon trending to more southwesterly in the early evening
hours.
&&

.FIRE WEATHER...
Isolated to scattered showers and storms will be possible over
southern Nevada and northwest Arizona today...especially during the
afternoon. A low pressure trough will begin to push moisture and
rain chances eastward on Sunday with afternoon activity confined
primarily to Mohave County. Dry weather is expected area-wide Monday
through much of the upcoming week with low RH values along the
Colorado River Valley westward each afternoon. Prevailing flow will
remain out of the south to southwest between 10-15 mph gusting
around 20 mph each day.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/FIRE WEATHER/AVIATION...Adair
LONG TERM...Kryston
UPDATE...Berc

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:27 PM PDTSevere Thunderstorm WarningVEFClark48 min
Aug 12, 2:18 PM PDTFlash Flood WarningVEFMohave3 hr
Aug 12, 4:30 PM PDTAreal Flood WarningVEFMohave6 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.